Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Norman, OK

June 19, 2020Comanche County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 19, 2020, 2:10 PM CDT for Comanche County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2020, 2:10 PM CDT (19:10 UTC)
Expired
Jun 19, 2020, 5:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Comanche County, OK

The radar

The Altus AFB radar (KFDR), 50 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:45 PM CDTFLASH FLOOD2 Nw Lawton, OKMEASUREMENT OF ABOUT 3.5 INCHES OF RAIN REPORTED ON SOCIAL MEDIA. PICTURE OF ONE TO TWO FEET OF WATER IN TOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 155 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS54 KOUN 191910
FFWOUN
OKC031-192215-
/O.NEW.KOUN.FF.W.0027.200619T1910Z-200619T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
210 PM CDT Fri Jun 19 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Central Comanche County in southwestern Oklahoma...

* Until 515 PM CDT.

* At 209 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly. Two to three inches of rain have fallen 
  in the last 1 to 2 hours.  Another inch of rain is expected. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lawton, Cache, Geronimo, Medicine Park, Faxon, Fort Sill, Lake
  Lawtonka and eastern Wichita Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3446 9866 3450 9866 3484 9852 3464 9836
      3471 9823 3445 9833 3445 9847

FLASH FLOOD...RADAR INDICATED

$$

SIX
1 follow-up statement
090 
WGUS74 KOUN 191930
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
230 PM CDT Fri Jun 19 2020

OKC031-192215-
/O.CON.KOUN.FF.W.0027.000000T0000Z-200619T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-
230 PM CDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
CENTRAL COMANCHE COUNTY...

At 227 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar indicates over 3 inches of rain 
have fallen and addtional thunderstorms are moving into the area. 
This will create considerable flooding, especially within the city 
limits of Lawton.  Another 1 to 2 inches of rainfall is possible. 

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Lawton, Cache, Geronimo, Medicine Park, Faxon, Fort Sill, Lake
Lawtonka and eastern Wichita Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3446 9866 3450 9866 3484 9852 3464 9836
      3471 9823 3445 9833 3445 9847

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 1:15 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 19, 1:15 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
115 PM CDT Fri Jun 19 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 357 AM CDT Fri Jun 19 2020

Although the thunderstorms have struggled to develop in or move
into Oklahoma, the gust front ahead of the Kansas storms is moving
south into Oklahoma early this morning and we will likely see
storms continue to develop near and just behind this boundary this
morning. More storms are expected to develop later this morning
and this afternoon as the airmass diurnally destabilizes and the
mid-level trough currently over the Intermountain West moves east
and approaches the Southern and Central Plains. Forecast
precipitable water values are in the 1.75" to 2.00" amounts by
00Z this evening, with the 12km NAM showing values up to nearly
2.4" in northern Oklahoma. So efficient rainfall is expected with
these storms, and there is the potential for excessive rainfall in
areas where training storms occur. And enough instability
develops this afternoon to bring an hail and wind threat with any
stronger storms.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 255 AM CDT Fri Jun 19 2020

Showers and thunderstorms will remain possible across at least
portions of the fa over the weekend and through much of next week.
Models show a shortwave moving across the central Plains Saturday
which will provide some upper support for storm development. The
shortwave is moving through the overall flow due to an upper low
over south central Canada. This low will gradually move east over
the Great Lakes region causing NW flow over the region. Disturbances
in the flow, sfc heating, and any boundaries in the area could lead
to shower/storm development in the fa next week. Otherwise,
showers/storms could move with the NW flow from the High Plains
and/or development in KS into portions of the fa. Some strong to
severe storms could be possible this weekend.

With cloud cover and rain, temperatures are generally expected to be
near or below average through much of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Fri Jun 19 2020

Terminals across central Oklahoma will remain under MVFR
conditions for the next couple of hours as ongoing thunderstorms
has reduced both ceilings and visibilities. Expecting more high
based thunderstorms to continue through 21Z with mostly VFR
conditions, although visibilities could reduce to brief periods of MVFR
to IFR conditions. High based thunderstorms will be possible
through the rest of this forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  69  85  68 /  80  40  60  60
Hobart OK         86  67  88  68 /  60  50  40  40
Wichita Falls TX  91  69  91  72 /  60  40  30  40
Gage OK           80  63  85  64 /  70  60  40  10
Ponca City OK     78  68  84  68 / 100  50  60  40
Durant OK         93  71  89  72 /  10  30  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....25
AVIATION...68
Hazardous weather outlook, Jun 19, 12:46 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1246 PM CDT Fri Jun 19 2020

OKZ004>048-050>052-TXZ083>090-201115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1246 PM CDT Fri Jun 19 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.Thunderstorms...
There is a slight risk for severe storms across portions of
western Oklahoma and western north Texas.

Location... The slight risk is south and west of a line from
Cheyenne and Clinton, to near Lawton, to Henrietta Texas. There
is a Marginal risk across most of the rest of the area.

Timing... Most likely through midnight.

Impacts...
Wind gusts up to 70 mph.
Hail up to the size of half dollars.
Locally heavy rain and flooding.

Discussion...
Strong to severe storms will be possible this afternoon and
evening, mainly over the southwest quarter of Oklahoma and western
north Texas. Additional storms are expected to develop over west
Texas during the afternoon, then move east into western north
Texas this evening. Showers and storms will remain possible
overnight into early Saturday but the potential for severe storms
will diminish late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations later this
afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again on Saturday,
Sunday, and Monday. The risk for severe weather will diminish
somewhat for the rest of the week. Strong winds and large hail
will be the main threats. There are some uncertainties due to the
possible impact of storms the previous days and nights on the
airmass across the region.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 19, 10:36 AM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1036 AM CDT Fri Jun 19 2020

OKZ019-024-025-027>029-191600-
Grady OK-Oklahoma OK-Logan OK-Canadian OK-Cleveland OK-McClain OK-
1036 AM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...western
Oklahoma...south central Logan...southeastern Canadian...northwestern
Cleveland and northwestern McClain Counties Until 1100 AM CDT...

AT 1032 AM CDT, thunderstorms were approaching and developing over
the OKC area.  The storms are moving north around 10 to 15 mph.
Expect occasional lightning, areas of heavy rainfall and wind gusts
to 40 mph.

HAZARDS INCLUDE... Wind gusts to 40 MPH...

LAT...LON 3577 9751 3576 9757 3568 9773 3538 9775
      3515 9781 3537 9753 3548 9740 3568 9730
TIME...MOT...LOC 1532Z 194DEG 13KT 3569 9754 3557 9760 3543 9768 3528
9776

SIX
Special weather statement, Jun 19, 11:27 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1127 AM CDT Fri Jun 19 2020

OKZ019-025-026-029-191700-
Oklahoma OK-Logan OK-Cleveland OK-Lincoln OK-
1127 AM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR Oklahoma...southeastern Logan...
north central Cleveland and northwestern Lincoln Counties Until noon
CDT...

AT 1120 AM CDT, strong thunderstorms were located near downtown OKC
to Spencer and Luther.  The storms were moving moving northeast at
15 MPH.

HAZARDS INCLUDE...
Wind gusts to 45 MPH...
Locally heavy rainfall will cause some flooding...

LAT...LON 3596 9722 3594 9719 3595 9716 3592 9703
      3536 9723 3538 9754 3599 9737
TIME...MOT...LOC 1620Z 239DEG 14KT 3548 9735

SIX
Special weather statement, Jun 19, 1:47 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
147 PM CDT Fri Jun 19 2020

OKZ038-044-191915-
Cotton OK-Comanche OK-
147 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Cotton and eastern
Comanche Counties Until 215 PM CDT...

AT 145 PM CDT, a strong thunderstorm was located 4 miles northwest of
Geronimo, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3435 9841 3442 9861 3476 9847 3460 9818
TIME...MOT...LOC 1845Z 206DEG 34KT 3452 9846

SIX
Special weather statement, Jun 19, 2:05 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
205 PM CDT Fri Jun 19 2020

OKZ037-044-191930-
Tillman OK-Cotton OK-
205 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Tillman and
northwestern Cotton Counties Until 230 PM CDT...

AT 204 PM CDT, a strong thunderstorm was located near Grandfield,
moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 55 MPH...

LAT...LON 3416 9865 3427 9878 3443 9848 3427 9836
      3416 9862
TIME...MOT...LOC 1904Z 229DEG 27KT 3426 9864

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:14 AM CDTSpecial Weather StatementOUNMajor31 min
Jun 19, 8:44 AM CDTAreal Flood AdvisoryOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher, Major2 hr
Jun 19, 10:36 AM CDTSpecial Weather StatementOUNOklahoma24 min
Jun 19, 11:21 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, Oklahoma114 min
Jun 19, 11:27 AM CDTSpecial Weather StatementOUNOklahoma33 min
Jun 19, 11:46 AM CDTAreal Flood AdvisoryOUNNoble, Payne3 hr
Jun 19, 12:34 PM CDTAreal Flood AdvisoryOUNCaddo, Cleveland, Comanche, Grady, McClain, Oklahoma116 min
Jun 19, 1:33 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman117 min
Jun 19, 1:37 PM CDTFlash Flood WarningOUNCaddo, Comanche3 hr
Jun 19, 1:47 PM CDTSpecial Weather StatementOUNComanche28 min
Jun 19, 2:05 PM CDTSpecial Weather StatementOUNCotton25 min
Jun 19, 2:17 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman43 min
Jun 19, 2:41 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Garvin, Grady, McClain, Stephens3 hr
Jun 19, 2:57 PM CDTSpecial Weather StatementOUNStephens33 min
Jun 19, 3:01 PM CDTSpecial Weather StatementOUNKiowa29 min
Jun 19, 3:04 PM CDTAreal Flood AdvisoryOUNComanche, Jackson, Kiowa, Tillman3 hr
Jun 19, 3:11 PM CDTSpecial Weather StatementOUNTillman49 min
Jun 19, 3:12 PM CDTSpecial Weather StatementOUNJackson63 min
Jun 19, 3:18 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson27 min
Jun 19, 3:21 PM CDTSevere Thunderstorm WarningOUNJackson27 min
Jun 19, 3:26 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman3 hr
Jun 19, 3:27 PM CDTSevere Thunderstorm WarningOUNTillman48 min
Jun 19, 3:36 PM CDTSpecial Weather StatementOUNCotton24 min
Jun 19, 4:07 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman38 min
Jun 19, 4:09 PM CDTAreal Flood AdvisoryOUNJackson, Tillman3 hr
Jun 19, 4:10 PM CDTSpecial Weather StatementOUNJackson35 min
Jun 19, 4:17 PM CDTSpecial Weather StatementOUNCotton28 min
Jun 19, 4:19 PM CDTSpecial Weather StatementOUNTillman26 min
Jun 19, 4:40 PM CDTSevere Thunderstorm WarningOUNTillman35 min
Jun 19, 4:43 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman62 min
Jun 19, 4:46 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray3 hr
Jun 19, 4:48 PM CDTSpecial Weather StatementOUNHughes42 min
Jun 19, 4:49 PM CDTSpecial Weather StatementOUNMurray41 min
Jun 19, 5:20 PM CDTSpecial Weather StatementOUNHughes25 min
Jun 19, 5:36 PM CDTSevere Thunderstorm WarningOUNTillman24 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.